Kansas, 2025

Flooding and Hail in Kansas, September 22 to 23, 2025

September 22 to 23, 2025 · NWS GLD · 7 events in 4 counties and zones

In the early afternoon of the 22nd, storms began developing off a east/west oriented boundary, south of I-70. 25 inches, 61 MPH winds, and flooding by the morning of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 22nd, storms began developing off a east/west oriented boundary, south of I-70. The boundary soon filled with storms that produced hail up to 1.25 inches, 61 MPH winds, and flooding by the morning of the 23rd. The largest hail reported fell in Sharon Springs, the strongest wind gust was in southern Sherman County, and the flooding happened Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 22, 2:45 PM CST, 1 hour 29 minutes earlier. Its key messages:

  • A few severe storms capable of producing large hail, locally damaging winds and torrential rainfall are possible this afternoon and early this evening, mainly in northwest KS between 3-9 PM MDT / 4-10 pm CDT.
  • Cloudy and cooler with above normal chances for rain Tuesday into Wednesday morning.
  • Dry conditions and a warming trend will follow, on Thu-Fri.
Area forecast discussion, Sep 22, 2:45 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
245 PM MDT Mon Sep 22 2025

.KEY MESSAGES...

- A few severe storms capable of producing large hail, locally
  damaging winds and torrential rainfall are possible this
  afternoon and early this evening, mainly in northwest KS
  between 3-9 PM MDT / 4-10 pm CDT.

- Cloudy and cooler with above normal chances for rain Tuesday
  into Wednesday morning.

- Dry conditions and a warming trend will follow, on Thu-Fri.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 110 PM MDT Mon Sep 22 2025

Today-Tonight: Northern stream shortwave energy progressing SE-
ESE across western MT and eastern ID at 18 UTC (per SPC
Mesoanalysis 400-250mb Pot Vort) will stall/cut-off near the ID-
WY border (this aft-eve) and evolve into a closed low that
meanders southward into northwest CO tonight -- during a complex
interaction with the northern fringe /cyclonic shear side/ of a
southwesterly southern stream jet (extending northeastward from
the southern Pacific Coast to the 4-Corners). Guidance
continues to indicate that a loosely associated lee cyclone
developing in vicinity of the Raton Mesa (this afternoon) will
track eastward across the TX-OK Panhandle (tonight) into western
OK (near Woodward) by 12Z Tue. In the lower levels, an inverted
surface trough and effective dryline was present over southern
and eastern portions of the Goodland CWA early this afternoon..
along/near a line extending N-NNE from Elkhart (KEHA) to Leoti
(K3K7) then ENE to Hill City (KHLC) and Phillipsburg (KPHG) at
18 UTC.

Convection allowing guidance continues to suggest that weak
low-level convergence in vicinity of the inverted sfc trough /
effective dryline may serve as a focus for convective
development at peak heating (21-23 UTC).. when/where insolation
can fully erode convective inhibition (~50-100 J/kg MLCIN at 18
UTC) in the presence of moderate instability (1500-2000 J/kg
MLCAPE). Surface observations, radar/satellite and SPC
Mesoanalysis data suggest that a west-east segment of the
dryline roughly parallel-to, and just south of, I-70 from
Winona-Oakley-Quinter at 18 UTC.. may be the most likely area
for development. Given that a modest upper level ridge is
present over the Central Plains.. that focused upper forcing is
relegated well upstream of northwest KS and that increasing
upper level cloud cover (from west-east) may modestly affect
insolation at peak heating.. a fair amount of uncertainty exists
with regard to whether or not appreciable convective
development will occur and, if so.. even greater uncertainty
exists with regard to convective organization/mode. While
effective deep layer shear over northwest KS may range anywhere
from 20-35 KT. An isolated supercell capable of producing very
large hail is certainly possible.. especially in the presence of
moderate instability. For reference, right-mover motion is from
the NW-NNW (330 deg) at 8-15 KT.

Otherwise, some severe potential may exist with scattered
diurnal convection emanating from the Colorado Front Range
and/or Palmer Divide late this afternoon and evening.. when
convection is anticipated to increase in coverage and progresses
eastward into eastern CO and western KS.

Tue-Tue night: Guidance indicates that a broad upper level low
anticipated to develop over the Rockies and Central Plains (Tue)
will track east toward the Mississippi River Valley (Tue night).
Expect below average temperatures, above average cloud cover
and well above average chances for precipitation in the form of
widespread showers / embedded storms (Tue-Tue night).. with
precipitation ending from west-east on Wed. While severe weather
is presently not anticipated.. heavy rainfall and isolated
flash flooding are a possibility.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 110 PM MDT Mon Sep 22 2025

Long range guidance indicates that the aforementioned upper low
will cut-off and stall over the Mississippi River Valley and/or
portions of the Ohio/Tennessee River Valley late this week..
maintaining a dry, subsident synoptic regime /upper ridge/ over
the High Plains. Expect dry conditions and a warming trend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 245 PM MDT Mon Sep 22 2025

GLD: VFR conditions and light N to NE winds will prevail
through the afternoon. Sub-VFR conditions associated with
scattered to numerous showers/storms (possibly intermittent in
nature) are increasingly likely this evening (after 00Z) and
overnight. While there may be a brief lull in showers/storms
early Tue morning (~08-12Z), convection will likely increase in
coverage and return within a few hours after sunrise. Winds are
anticipated to decidedly shift to the N (NNW to NNE) and
increase to 15-25 knots at/around sunset this evening. The
precise timing and magnitude of the wind shift will likely be a
function of upstream convection in southeast WY and northeast
CO. N winds will decrease to 12-17 knots by sunrise Tuesday
morning.

MCK: VFR conditions and light W-NW or variable winds are
anticipated to prevail through the afternoon. Intermittent sub-
VFR conditions associated with showers/storms are increasingly
possible this evening (after 00Z) and overnight. While there may
be a brief lull in showers/storms early Tue morning (~08-12Z)..
convection will likely increase in coverage and return within a
few hours after sunrise. Considerable uncertainty exists with
regard to wind speed/direction this evening and overnight, when
winds may primarily be a function of upstream convective
development/evolution. At present, expect variable winds at 5-15
knots through sunrise Tuesday. Winds are expected to shift to
the N or NE and increase to 10-20 knots late Tue morning, by the
end of the 18Z TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Sep 22, 4:03 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
403 PM MDT Mon Sep 22 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
403 PM MDT Mon Sep 22 2025 /503 PM CDT Mon Sep 22 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe storms capable of producing large hail, locally
damaging winds and torrential rainfall are possible this afternoon
and early this evening, mainly in northwest Kansas prior to 9 PM
MDT. Additional heavy rain overnight may lead to some low lying
flooding concerns.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Sep 22, 2:37 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
237 PM MDT Mon Sep 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Gst     1 WSW Grainfield        39.11N 100.48W
09/22/2025  M57 MPH          Gove               KS   Broadcast Media

            recorded via handheld anemometer on the off
            ramp of Grainfield with blinding rain and
            pea size hail.

&&

Trigg
Special weather statement, Sep 22, 4:03 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
403 PM MDT Mon Sep 22 2025

COZ092-222230-
Cheyenne County CO-
403 PM MDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cheyenne Wells, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Arapahoe.

This includes Highway 385 between mile markers 143 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

This thunderstorm is producing minor accumulations of hail, which
will make driving hazardous, similar to snow or ice. If you must
travel, be aware of rapidly changing road conditions.

&&

LAT...LON 3873 10248 3889 10251 3901 10217 3871 10208
TIME...MOT...LOC 2203Z 249DEG 12KT 3881 10235

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bumgardner

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
September 22, 4:14 PM CST
Where
Logan County, 3.29 mi WNW of Mc Allaster
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -101.460

Ambient weather site Section 17 reported the wind gust.

Thunderstorm Wind, Gove

When
September 22, 6:20 PM CST
Where
Gove County, 3.62 mi ESE of Grinnell
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.118, -100.564

Mesonet report of 60 MPH gust.

Hail, Logan

When
September 22, 7:30 PM CST
Where
Logan County, 4.74 mi S of Mc Allaster
Measured
1 in hail
Reported by
Public
Coordinates
38.931, -101.405

Report of quarter size hail 5 inches deep.

Thunderstorm Wind, Sherman

When
September 22, 7:35 PM MST
Where
Sherman County, 13.23 mi S of Caruso
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.139, -101.779

Weather Link Site Delta Dos report of 61 MPH gust.

Hail, Wallace

When
September 22, 7:45 PM MST to 8:00 PM MST
Where
Wallace County, 1.74 mi NW of Sharon Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
38.899, -101.751

Multiple reports of 1 to 1.25 inch hail in Sharon Springs.

Flood, Logan

When
September 23, 1:00 AM CST to 6:00 AM CST
Where
Logan County, 0.95 mi NW of Russell Spgs to 1.07 mi WNW of Russell Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
38.928, -101.185

Report of water over Highway 25 early on the morning of the 23rd, about a mile north of Russell Springs. About 3-5 miles to the northwest (upstream) reported 5.3 inches of rain from the event.

Flood, Logan

When
September 23, 1:00 AM CST to 1:00 PM CST
Where
Logan County, 13.57 mi SSW of Russell Spgs to 13.39 mi SSW of Russell Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
38.745, -101.284

Dakota road and 210ish roads are in bad shape due to water running over and down them and are covered in silt and field residue in spots. Estimated 4 inches of rain fell to cause this event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287797, 1287798, 1287800, 1287799, 1287801, 1287802, 1287803.